Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 16, 2022, 9:55 AM EDT for Clearfield County, Pennsylvania. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2022, 9:55 AM EDT (13:55 UTC)
- Expired
- May 16, 2022, 10:45 AM EDT
- In force
- 50 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clearfield County, PA
The radar
The State College radar (KCCX), 25 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 9:56 AM EDT | TSTM WND DMG | 1 Ne Irvona, PA | TREE AND WIRES DOWN ON GLEN HOPE BLVD. |
| May 16, 10:06 AM EDT | TSTM WND DMG | 3 Nw Ramey, PA | TREES DOWN ON MAIN ST IN MADERA. |
| May 16, 10:17 AM EDT | TSTM WND DMG | 2 W Philipsburg, PA | TREES AND WIRES DOWN ON SHOEMAKER LANE. |
| May 16, 10:35 AM EDT | TSTM WND GST 64 | Interstate 80 Mm 133, PA | PENNDOT RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
018
WUUS51 KCTP 161355
SVRCTP
PAC033-161445-
/O.NEW.KCTP.SV.W.0039.220516T1355Z-220516T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
955 AM EDT Mon May 16 2022
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Clearfield County in central Pennsylvania...
* Until 1045 AM EDT.
* At 955 AM EDT, a severe thunderstorm was located near Prince
Gallitzin State Park, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clearfield, Philipsburg, Woodland, Curwensville, Hyde, Osceola
Mills, Plymptonville, Chester Hill, Houtzdale, Jeffries, Lecontes
Mills and Morrisdale.
For those driving on Interstate 80, this includes areas between the
Penfield and Snow Shoe exits, specifically from mile markers 113 to
138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4111 7849 4114 7836 4100 7806 4099 7809
4096 7808 4095 7815 4096 7817 4092 7818
4091 7822 4086 7825 4084 7829 4076 7837
4074 7837 4072 7839 4073 7881
TIME...MOT...LOC 1355Z 232DEG 38KT 4077 7855
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:09 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 16, 6:09 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service State College PA 609 AM EDT Mon May 16 2022 .SYNOPSIS... Thunderstorms, some severe, will sweep east across the Commonwealth late this morning through the mid afternoon hours, along and just in advance of a relatively strong cold front. Seasonably cooler and drier conditions will return Tuesday into Wednesday. Warmer and more humid air will return to the region later this week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Expect low clouds and areas of dense fog throughout the Central Valleys and Middle Susq Region early today with just a few isolated showers drifting NNE across the Susq Valley and Western Poconos. the fog is dense and widespread enough to warrant a Dense Fog Advisory through 13Z today. Low temps will be mild and well above climo with lows ranging from the mid 50s across the Central and Northern part of the state, to low 60s in the Southeast. The big attention getter today will be a vigorous upstream trough and associated expanding/intensifying area of convection approaching from the Ohio Valley and reaching the NW counties of our CWA around daybreak. Latest Hires model guidance has a first area of NNE-moving. discrete showers and thunderstorms moving into our western zones between 13-14Z followed within 60-90 minutes by a QLCS feature that will likely contain several distinct bow echoes and localized wind damage from 60-70 mph west-southwesterly wind gusts. This convective feature will exit Lancaster County by 21Z. It appears this line will bring the highest threat for severe weather as it moves east. The convective feature should reach peak severe potential across the eastern zones during the mid afternoon hours. There could be several damaging wind reports and maybe even a tornado, mainly across the Lower Susq Valley, where storms will arrive later in the day and low level shear will be highest. 06Z NAM indicates a channel of 1.5-2 M2/S2 0-1km EHIs accompanying the most intense convection late this morning and early this afternoon. There is some potential for another line of convection to develop behind the first one later in the afternoon and evening, but the question is how much of the low level instability can recover by then. The key factor for today will be the more robust deep-layer shear profiles of 30 to 35 kts (0-3KM) favoring organized, rather fast- moving storms and attendant risk for locally damaging winds. Some discrete transient supercells are possible in advance of the cold front while more of BKN convective line/QLCS structure is likely late this morning and this afternoon. High temp today will range from the upper 60s NW to near 80F in the far SE. Noticeably cooler and drier air will start to filter into Central PA tonight behind the cold front. Lows are expected to be in the upper 40s NW to mid 50s SE (still above climo but cooler than Sunday night) with a refreshing westerly breeze. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Late afternoon storms quickly exit stage right by this evening, with breezy cooler and less humid air mass overspreading Central PA. Mins get slightly chilly again ranging from the mid 40s north to the lower to middle 50s south. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... A reinforcing cold front and shot of drier air aloft will push through the Commonwealth on Tuesday as a ridge of high pressure builds southeast from Canada. As such, the middle of the week will be cooler than this weekend as lower heights remain in place. Highs will range from the the mid 60s to low 70s. The markedly drier airmass will allow sfc dewpoints to dip into the mid 30s Wednesday morning. By Wednesday afternoon into Thursday, a return to warmer and unsettled weather looks likely with quasi-zonal flow eventually looking to back more southwesterly aloft. A warm front draped across the Ohio Valley should lift north through Pennsylvania and bring a marked surge in temperatures and humidity into the end of the week. Widespread temperatures in the 80s are possible, which would be the warmest air of the season to date. With increased moisture and temperatures, daily afternoon thunderstorm activity should resume late in the week through the weekend as well. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... Patchy valley fog should lift by 13Z-15Z in most locations per latest NAMNest and LAMP guidance. Focus then shifts to a potent cold front and associated band of thunderstorms, which will push east across the region during the late morning and afternoon hours. Brief visibility reductions and gusty winds could accompany the storms, which are most likely around 15Z over the Allegheny Plateau (KBFD/KJST), and around 19Z over the Lower Susq Valley (KMDT/KLNS). Bufkit soundings support 20-25kt northwesterly wind gusts behind the front late today, then diminishing winds overnight. Residual low level moisture ascending the Alleghenies will likely result in lingering MVFR cigs from KBFD south through KJST into early evening. Otherwise, expect widespread VFR conditions returning late today, as drier air works into the region from the Great Lakes. Outlook... Tue...No sig impacts expected. Wed...Evening low cigs/rain possible, mainly W Mtns. Thu...AM rain/low cigs possible, mainly N Mtns. Fri...AM low cigs possible N Mtns. && .CTP WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM EDT this morning for PAZ012- 017>019-025>028-034-035-037-041-042-045-046-049>053. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Gutierrez AVIATION...Fitzgerald
Hazardous weather outlook, May 16, 5:33 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 533 AM EDT Mon May 16 2022 PAZ005-006-010-011-024-033-170945- McKean-Potter-Elk-Cameron-Cambria-Somerset- 533 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this morning through the early afternoon hours. An isolated weak, short- lived tornado is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-170945- Clearfield- 533 AM EDT Mon May 16 2022 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Dense Fog Advisory. In addition, severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this morning through the early afternoon hours. An isolated weak, short- lived tornado is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034-035-037-041-042-045-046-049>053-170945- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 533 AM EDT Mon May 16 2022 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Dense Fog Advisory. In addition, severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are probable late this morning through the mid afternoon hours. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056>059-063>066-170945- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 533 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are probable late this morning through the mid afternoon hours. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-170945- Warren- 533 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and small hail are possible late this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 16, 9:07 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
907 AM EDT Mon May 16 2022
PAZ024-033-161330-
Somerset PA-Cambria PA-
907 AM EDT Mon May 16 2022
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SOMERSET AND
WESTERN CAMBRIA COUNTIES THROUGH 930 AM EDT...
At 906 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Homer City to near Westmont. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Northern Cambria, Geistown, Southmont, Vinco, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Beaverdale-Lloydell, Paint,
Jerome, South Fork and Carrolltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4041 7897 4073 7880 4072 7877 4062 7869
4033 7862 4029 7865 4017 7909 4022 7911
TIME...MOT...LOC 1306Z 234DEG 28KT 4053 7917 4042 7908 4024 7904
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GutierrezThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:27 AM EDT | Dense Fog Advisory | CTP | Bedford, Blair, Centre, Clearfield, Clinton, Columbia and 11 more | 4 hr |
| May 16, 9:07 AM EDT | Special Weather Statement | CTP | Cambria | 23 min |
| May 16, 9:16 AM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 44 min |
| May 16, 10:19 AM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 56 min |
| May 16, 10:25 AM EDT | Special Weather Statement | CTP | Huntingdon | 35 min |
| May 16, 10:39 AM EDT | Special Weather Statement | CTP | Tioga | 36 min |
| May 16, 10:47 AM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| May 16, 10:55 AM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 37 min |
| May 16, 11:20 AM EDT | Special Weather Statement | CTP | Perry | 25 min |
| May 16, 11:40 AM EDT | Special Weather Statement | CTP | Dauphin | 35 min |
| May 16, 11:48 AM EDT | Special Weather Statement | CTP | Snyder, Union | 42 min |
| May 16, 12:22 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland | 38 min |
| May 16, 1:21 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| May 16, 1:52 PM EDT | Special Weather Statement | CTP | Lebanon | 38 min |
| May 16, 2:14 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| May 16, 4:58 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.